Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

August 8, 2021Franklin County, New York

NWS Burlington, VT issued this special weather statement at Aug 8, 2021, 4:11 PM EDT for Franklin County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 4:11 PM EDT (20:11 UTC)
Expired
Aug 8, 2021, 5:15 PM EDT
In force
64 min
Issued by
NWS Burlington, VT
Hail
0.00 in
Wind
30

County Franklin County, NY

The radar

The Burlington radar (KCXX), 108 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS81 KBTV 082011
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
411 PM EDT Sun Aug 8 2021
 
NYZ026-027-029>031-087-082115-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Clinton NY-
Southwestern St. Lawrence NY-
411 PM EDT Sun Aug 8 2021

...Thunderstorms will impact portions of west central Clinton, 
northern Franklin and northeastern St. Lawrence Counties through 515 
PM EDT...

At 409 PM EDT, Doppler radar was tracking thunderstorms along a line 
extending from near Norwood to near Lawrenceville to near Madawaska. 
Movement was northeast at 20 mph.

HAZARD...Winds up to 30 mph, torrential rainfall and frequent 
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Torrential rainfall is also occurring 
         with these storms and may lead to localized flooding. 

Locations impacted include...
Potsdam, Norfolk, Moira, Bangor, Fort Covington, Bombay, Bryants
Mill, Massena International Airport - Richards Field, Helena, Lyon
Mountain, Burke, Merrill, Brushton, Lawrenceville, Malone, Debar
Mountain, Chateaugay, Norwood, Brasher Falls and St. Regis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4499 7410 4473 7371 4444 7427 4468 7462
      4469 7511 4501 7477 4499 7474 4501 7467
TIME...MOT...LOC 2009Z 225DEG 17KT 4474 7496 4472 7457 4454 7429 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Lahiff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:58 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 8, 3:58 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
358 PM EDT Sun Aug 8 2021

.SYNOPSIS...
A weak frontal boundary to our south will lift back to our north
overnight into Monday, allowing hot and humid air to rebuild into
the region for the rest of this week. Mainly dry conditions are
expected on Monday and Tuesday with better thunderstorm chances from
midweek onward. Best chance of widespread showers and
thunderstorms look to be on Friday night into early Saturday
followed by finally a relief from the heat.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 358 PM EDT Sunday...A lack of wind shear has really
limited intensification of showers over much of Vermont and
northeastern New York today, as updraft and downdraft have not
separated enough for to see much in the way of growth. In
contrast, a fairly robust, long-lived thunderstorm core has been
sustained on modest southwesterly wind shear in St. Lawrence
County. While it has followed the edge of the higher terrain,
some westward expansion into the valley has occurred. Overall,
the threat of thunderstorms is peaking at this time and with
loss of daytime heating we should see this storm and any other
isolated thunderstorms diminish this evening. With less coverage
of precipitation compared to last night, expect more limited
fog development tonight. Also we will watch the potential for a
period of additional showers overnight in the St. Lawrence
Valley as a compact upper level trough passes near the area.
With all of the moisture in place, isolated heavy rainfall is
possible. I have increased precipitation chances for a few hours
centering around midnight in this area, but the precipitation
chances may linger.

For the Monday-Monday night period, we will see quiet weather
with no indications at this time for showers and thunderstorms
despite the very warm and humid air mass. The warm air advection
that occurs tonight will introduce multiple, strong inversions
aloft that will shunt any kind of potential of towering cumulus
development. An upper level trough will pass well to our south
across southern New England during this period, while we
continue to see some light to moderate southerly flow.
Temperatures will range through the 80s with dew points in the
mid and upper 60s during the day, and fall back into the mid and
upper 60s overnight.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 343 PM EDT Sunday...The heat and humidity begins ramping
up on Tuesday as ridge axis is directly overhead. With low
pressure off to our northwest and southeast, this places our
area in a relative low for precipitation chances during the day
on Tuesday. Have offered just a slight chance for
showers/thunderstorms mainly across the high terrain Tuesday
afternoon since a rogue pop-up storm can't be ruled out given
unstable airmass. With dewpoint creeping up into the mid/upper
60s and high temperatures in the upper 80s/low 90s, heat
headlines may be necessary for the broader valleys Tuesday
afternoon. Initial values give heat indices just below criteria
with values generally ranging from 92 to 94 degrees, with a few
spots reaching 95 across the St Lawrence Valley. More
widespread chances for showers/thunderstorms arrives late
Tuesday as upper level shortwave just clips our northwestern
portions of the CWA. Greatest likelihood for any convection will
be across our western northern New York zones. At this time,
severe potential looks unlikely given timing of front however a
elevated instability exists so heavy downpours and lightning is
most likely threat.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 343 PM EDT Sunday...Similar conditions to Tuesday are
expected Wednesday and Thursday as hot and humid airmass remains
in place over the Northeast. Much of Wednesday should be fairly
dry as once again we're positioned in the lull between two
pieces of shortwave energy to our west and east. Have continued
with general mention for slight chance to chance of thunder in
the afternoon given airmass in place, but sounding show a fairly
robust low level cap in place which will likely stifle any
robust convection...however, if able to erode this cap, ample
CAPE is present across the area Wednesday (1500-2000 J/kg) due
to temperatures once again in the upper 80s/low 90s and
dewpoints in the upper 60s/low 70s, so it won't take much to get
things going. Main storm mode would be pulse like storms given
lack of shear. The aforementioned shortwave to our west will
approach the North Country Wednesday night and bring with it a
return of widespread showers and thunderstorms. A third day of
heat is expected Thursday, although perhaps a degree or so
cooler as heights begin to fall as large scale trough over
central Canada begins to move eastward. Again, widespread
showers/thunderstorms are possible Thursday night into Friday as
a surface boundary crosses the area. The main front, which will
usher in a more seasonable airmass, arrives Friday night into
Saturday. As PWATs associated with all of these small boundaries
are in excess of 1.5" heavy rainfall, and therefore isolated
flooding, may be a concern across the North Country through the
entire period.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...VFR conditions are expected for most of the
period. Isolated to scattered thunderstorms will impact sites in
higher terrain and southern areas, including SLK, RUT, and MPV,
mainly in the 20Z to 23Z period. A low chance of a thunderstorms
also exists near EFK and PBG. Winds aloft are light and we will
not see much in the way of wind gusts with any thunderstorms,
with heavy rain and low cloud bases producing short periods of
MVFR conditions. Otherwise, wherever it rains will be
susceptible again to seeing fog and stratus. Dense fog at MPV is
favored after 07Z lifting after 12Z as flow increases. However, surface
winds should be nearly calm areawide before increasing south
winds develop after 12Z.

Outlook...

Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Slight chance SHRA, Slight chance TSRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Wednesday Night: VFR. Chance SHRA, Chance TSRA.
Thursday: Mainly VFR, with local IFR possible. Chance SHRA,
Chance TSRA.
Thursday Night: VFR. Chance SHRA, Chance TSRA.
Friday: Mainly VFR, with local IFR possible. Chance SHRA, Slight
chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Kutikoff
Hazardous weather outlook, Aug 8, 3:29 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
329 PM EDT Sun Aug 8 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-091930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
329 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms capable of producing heavy rainfall and
frequent lightning will continue to expand northward in northern New
York and persist in southern Vermont through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Summertime heat and humidity will return for much of this week with
high temperatures in the mid 80s to lower 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
411 PM EDT Sun Aug 8 2021

NYZ026-027-029>031-087-082115-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Clinton NY-
Southwestern St. Lawrence NY-
411 PM EDT Sun Aug 8 2021

...Thunderstorms will impact portions of west central Clinton,
northern Franklin and northeastern St. Lawrence Counties through 515
PM EDT...

At 409 PM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Norwood to near Lawrenceville to near Madawaska.
Movement was northeast at 20 mph.

HAZARD...Winds up to 30 mph, torrential rainfall and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with these storms and may lead to localized flooding.

Locations impacted include...
Potsdam, Norfolk, Moira, Bangor, Fort Covington, Bombay, Bryants
Mill, Massena International Airport - Richards Field, Helena, Lyon
Mountain, Burke, Merrill, Brushton, Lawrenceville, Malone, Debar
Mountain, Chateaugay, Norwood, Brasher Falls and St. Regis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4499 7410 4473 7371 4444 7427 4468 7462
      4469 7511 4501 7477 4499 7474 4501 7467
TIME...MOT...LOC 2009Z 225DEG 17KT 4474 7496 4472 7457 4454 7429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lahiff

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.